BBC NEWS
BBCi CATEGORIES   TV   RADIO   COMMUNICATE   WHERE I LIVE   INDEX    SEARCH 

BBC News UK Edition
    You are in: Health  
News Front Page
World
UK
England
N Ireland
Scotland
Wales
Politics
Business
Entertainment
Science/Nature
Technology
Health
Medical notes
Education
-------------
Talking Point
-------------
Country Profiles
In Depth
-------------
Programmes
-------------
BBC Sport
BBC Weather
CBBC News
SERVICES
-------------
EDITIONS
 Saturday, 4 January, 2003, 07:23 GMT
Viagra eye damage fears eased
Viagra tablets
Viagra has been linked to vision problems
Fears that taking the anti-impotence drug Viagra may damage nerves in the eye have been eased by a new study.

However, researchers found that the drug may cause damage to the optic nerves of people whose blood vessels are already in a poor state.

And they still cannot explain why taking the drug seems to be linked to problems in picking up subtle changes of colour.

When Viagra was introduced in 1999, the drug's manufacturers warned of a number of visual side effects, including possible nerve damage to the eyes.

But researchers at the University of California, Irvine found that nerve damage in healthy people is extremely unlikely - even when Viagra is taken in high doses.

Blood pressure

Since Viagra lowers blood pressure overall, there was persistent suspicion that the drug might reduce blood flow to the eyes, which can cause nerve damage.

But Dr Tim McCulley, assistant professor of ophthalmology at Irvine, said there was no evidence that taking the drug had any significant impact on reducing blood flow in the eyes.

Dr McCulley said: "Viagra can change blood vessel structure as well as general blood pressure, so we needed to answer the question whether the drug could change blood vessels in the eye.

Eye
Viagra is linked to difficulty discerning colour
"Our study may have had a small group of participants, but it showed very little change in blood vessels or blood flow in nearly all the patients."

The researchers carried out tests on 13 patients.

They found that high doses of Viagra by and large preserved the thickness of the eye's choroids layer, which supplies the eyeball with blood.

However, the team did find some small variations in thickness, which indicated that some people with underlying vascular diseases may indeed have changes in vision.

Colour vision

The researchers found that Viagra users had a harder time discriminating subtle changes of colour.

However, this problem did not appear to be linked to changes to blood flow to the eyes.

The cone cells of the retina, responsible for colour vision, contain an enzyme similar to a chemical called phosphodiesterase which is inhibited by Viagra.

It may be that the drug disrupts the function of this enzyme.

Dr Derek Machin, a urologist based at University Hospital Aintree, told BBC News Online that he had treated about 300 patients with Viagra, and very few had experienced significant side effects.

"The vast majority of patients don't complain of any side effects apart from a slight fuzzy-headedness that does not prevent them taking the drug.

"I have had just two chaps who developed raging headaches.

"The results produced by Viagra have been absolutely superb."

The research is published in the journal Ophthalmologica.

See also:

08 Feb 02 | Health
02 Aug 02 | Health
Internet links:


The BBC is not responsible for the content of external internet sites

Links to more Health stories are at the foot of the page.


E-mail this story to a friend

Links to more Health stories

© BBC ^^ Back to top

News Front Page | World | UK | England | N Ireland | Scotland | Wales |
Politics | Business | Entertainment | Science/Nature | Technology |
Health | Education | Talking Point | Country Profiles | In Depth |
Programmes